Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 138, NWS Pueblo, CO

July 17, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 17, 2004, 2:31 PM MDT for Las Animas County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 2:31 PM MDT (20:31 UTC)
Expired
Jul 17, 2004, 3:30 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 172031
SVRPUB
COC071-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 330 PM MDT

* AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHEAST OF VILLE GREEN...AND WAS MOVING
  SOUTH AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  KIM BY 300 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3747 10337 3741 10358 3697 10343 3707 10311

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:03 PM MDT, 28 minutes earlier.

Area forecast discussion, Jul 17, 2:03 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT SAT JUL 17 2004

.SHORT TERM...
(TONIGHT AND SUNDAY)

...HEAVY RAIN THE CONCERN...

CURRENTLY...UPPER LEVEL TROUGH DIVING SOUTHEAST ACROSS COLORADO IS
PROVIDING THE UPWARD MOTION FOR ANOTHER ROUND OF TSRA THIS AFTERNOON
AND EVENING. BEST DEVELOPMENT AT 20Z IS OVER THE MTS AND ACROSS LAS
ANIMAS COUNTY...WHERE LACK OF STRATUS HAS ALLOWED INSTABILITY TO
GREATLY INCREASE. VERY MOIST AIR MASS REMAINS IN PLACE...WITH 60 DEGF
DEWPOINTS OVER MOST OF THE ERN PLAINS. LAPS CAPES OVER OVER 2000
J/KG APPEAR OVERDONE...THOUGH PUNY MESO ETA VALUES LESS THAN 400 J/KG
ARENT VERY REPRESENTATIVE EITHER. IN ANY CASE...WOULD EXPECT STORMS
TODAY WILL BE VERY EFFICIENT RAINFALL PRODUCERS...WITH RATHER BENIGN
LOOKING BAND OF SHOWERS PRODUCING OVER AN INCH OF RAIN AT KLAA
EARLIER THIS MORNING. WILL KEEP THE FLOOD WATCH IN PLACE THROUGH
THIS EVENING...AND WILL CONTINUE TO USE THE TROPICAL Z-R RELATIONSHIP
FOR RAINFALL RATES FROM THE KPUX RADAR.

TONIGHT...WITH UPPER TROUGH OVER THE AREA...UPWARD MOTION WILL
CONTINUE FOR AT LEAST A FEW HOURS PAST SUNSET. TAPERED POPS OFF
AFTER MIDNIGHT...WITH LINGERING MOISTURE ALONG THE SRN EDGE OF THE
AREA THROUGH EARLY MORNING. MIGHT SEE SOME PATCHY FOG AND STRATUS
OVERNIGHT ONCE AGAIN...THOUGH WITH DRY AIR FILTERING INTO THE AREA
FROM THE NORTHEAST...EXPECT CLOUDS AND FOG TO BE TOO LIMITED IN
COVERAGE TO MENTION IN THE ZONES.

SUNDAY...BOTH THE ETA AND GFS BRING IN SOME MID LEVEL DRY AIR OVER
THE EAST...WHILE MAINTAINING THE DEEP MOISTURE ACROSS THE MOUNTAINS
UNDER THE UPPER RIDGE AXIS. EXPECTING A LITTLE MORE SUN ON THE
PLAINS DURING THE DAY...WITH WARMER MAX TEMPS A RESULT. CONVECTIVE
CHANCES SHOULD REMAIN ABOUT THE SAME...WITH BEST COVERAGE OVER
THE MOUNTAINS AND ALONG THE I-25 CORRIDOR. CURRENT GRIDS LOOK OK AND
WILL LEAVE RELATIVELY UNCHANGED.  --PETERSEN

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

...LOCATION OF THE UPPER HIGH WILL CONTINUE DOMINATING THE WEATHER
PATTERN...

VERY LITTLE TO ADD/ADJUST TO THE ONGOING FORECAST...SINCE LONG RANGE
MODELS ARE CONTINUING TO KEEP THE UPPER RIDGE OF HIGH PRESSURE IN A
SOMEWHAT HOLDING PATTERN THROUGH THE EXTENDED PERIODS. THE RIDGE
AXIS CONTINUES TO BE JUST WEST OF THE STATE...OVER THE 4 CORNERS...
WHICH WILL SUBJECT THE CWA TO EMBEDDED DISTURBANCES IN THE NW FLOW...
AS WELL AS BACKWASH FROM MCS DEVELOPMENT OVER THE CENTRAL US PLAINS.
LOW LEVEL MOISTURE DOES NOT LOOK TO BE LACKING THROUGH THE EXTENDED
FORECAST...AND DAILY HEATING WILL SUPPLY THE TRIGGER FOR AFTN AND EVE
SHOWERS AND THUNDERSTORMS.

ONLY SLIGHT ADJUSTMENTS TO THE ONGOING GRIDS WERE DEEMED NECESSARY.
COOLED MAX AND MIN TEMP GRIDS SLIGHTLY FOR SUNDAY NIGHT AND MONDAY...
WHICH SEEMS TO BE THE TREND WITH THE EXTENSIVE AMOUNT OF MOISTURE
AND CLOUD COVER PERSISTING. POP GRIDS LOOKED GOOD...AND JUST
PROLONGED ISOLATED CHANCES FOR THE MTS AND SAN LUIS VALLEY A BIT
LONGER INTO THE NIGHT. ALSO...FRIDAY AND SAT LOOKS AS IF THE RIDGE
AXIS SHIFTS FURTHER WEST...WHICH WOULD GIVE THE REGION AN EVEN
BETTER CHANCE FOR PRECIP. THIS FAR OUT...FELT THAT IT WOULD BE MORE
ADVANTAGEOUS TO MATCH UP WITH SURROUNDING OFFICES A BIT BETTER...SO
LOWERED POPS TO ISOLATED CATEGORY AND EASED UP ON CLOUD COVER.
MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 1000 PM THIS
EVENING FOR EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR...(ZONES 72
THROUGH 88).

&&
Hazardous weather outlook, Jul 17, 6:12 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
612 AM MDT SAT JUL 17 2004

COZ058>089-093>099-181300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
612 AM MDT SAT JUL 17 2004

...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE EASTERN SLOPES
OF THE SOUTHEAST MOUNTAINS AND THE ADJACENT INTERSTATE 25
CORRIDOR FROM NOON TODAY TO 1000 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A HEAVILY MOISTURE LADEN ATMOSPHERE WILL REMAIN ACROSS THE SOUTHEAST
MOUNTAINS AND ADJACENT PLAINS TODAY.  AS ANOTHER WEATHER DISTURBANCE
APPROACHES THE AREA...SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO REDEVELOP ACROSS THE MOUNTAINS AROUND NOON...THEN
SPREAD INTO THE ADJACENT PLAINS AROUND 100 PM.  THE PRIMARY THREAT
FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.  A FEW STORMS COULD BECOME STRONG...
MAINLY ALONG THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND
ADJACENT PLAINS...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...AND
TORRENTIAL RAINFALL. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL
BE POSSIBLE WITH THE STRONGER STORMS. DUE TO SATURATED SOILS FROM
YESTERDAYS HEAVY RAIN...THERE WILL BE THE POTENTIAL FOR FLASH
FLOODING FOR THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS...
INCLUDING THE PIKES PEAK REGION...THE WET MOUNTAINS...THE SANGRE DE
CRISTO MOUNTAINS...AND ADJACENT PLAINS ALONG THE INTERSTATE 25
CORRIDOR FROM MONUMENT TO TRINIDAD.  THUS A FLOOD WATCH FOR FLASH
FLOODING HAS BEEN ISSUED FOR THIS AREA FROM NOON TODAY TO 1000 PM
THIS EVENING.  LOCATIONS AT GREATEST RISK FOR FLASH FLOODING WILL BE
THE BURN SCARS...URBAN AREAS...AND AREAS WHICH RECEIVED HEAVY
RAINFALL YESTERDAY.

ACROSS THE WESTERN MOUNTAINS AND VALLEYS...SCATTERED THUNDERSTORMS
COULD ALSO PRODUCE LOCALLY HEAVY RAINS...HOWEVER THE THREAT FOR ANY
FLOODING IS EXPECTED TO REMAIN MUCH MORE SPOTTY AND LOCALIZED.
HOWEVER PEOPLE IN AND NEAR THE MILLION BURN SCAR SHOULD ALSO BE
ALERT TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...WHICH COULD
CAUSE MUD AND ASH FLOWS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF
SOUTH CENTRAL AND SOUTHEAST COLORADO SUNDAY THROUGH FRIDAY.  ONE OR
TWO STORMS COULD BECOME STRONG TO SEVERE THROUGH THE PERIOD...MAINLY
ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS.  LOCALLY HEAVY
RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
THREATS. HOWEVER LARGE HAIL AND DAMAGING WINDS COULD ALSO OCCUR WITH
THE STRONGER STORMS. LOCALLY HEAVY RAIN COULD POSE A FLASH FLOOD
THREAT FOR OLD BURN SCARS AND FOR MORE SENSITIVE URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 1 PM TODAY ACROSS THE EASTERN MOUNTAINS AND
ADJACENT INTERSTATE 25 CORRIDOR.

KT/METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:45 PM MDTFlash Flood WarningPUBHuerfano, Pueblo3 hr
Jul 16, 6:49 PM MDTFlash Flood WarningPUBTeller3 hr
Jul 17, 3:29 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.